Alert archive / Missouri / Special Weather Statements in 2012

Special Weather Statement, NWS Springfield, MO

March 17, 2012Douglas County, Missouri

NWS Springfield, MO issued this special weather statement at Mar 17, 2012, 11:13 AM CDT for Douglas County, Missouri. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2012, 11:13 AM CDT (16:13 UTC)
Expired
Mar 17, 2012, 11:45 AM CDT
In force
32 min
Issued by
NWS Springfield, MO

County Douglas County, MO

The radar

The Springfield radar (KSGF), 78 km from the middle of the area, began a volume at 16:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2012-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1549 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2012-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1549 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

387 
WWUS83 KSGF 171613
SPSSGF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1113 AM CDT SAT MAR 17 2012

MOZ092-096-171645-
DOUGLAS MO-WRIGHT MO-
1113 AM CDT SAT MAR 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DOUGLAS AND SOUTH
CENTRAL WRIGHT COUNTIES UNTIL 1145 AM CDT...

AT 1111 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER NORTHERN DOUGLAS COUNTY...OR 5 MILES
NORTHEAST OF AVA...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL IS
EXPECTED WITH THIS STORM.

THIS STORM WILL GENERALLY REMAIN OVER RURAL AREAS OF NORTH CENTRAL
DOUGLAS AND SOUTH CENTRAL WRIGHT COUNTIES.

LAT...LON 3718 9252 3710 9240 3698 9259 3701 9264
TIME...MOT...LOC 1614Z 220DEG 22KT 3702 9258

$$

GRIFFIN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this special weather statement went out at Mar 17, 6:53 AM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, Mar 17, 6:53 AM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
653 AM CDT SAT MAR 17 2012

...UPDATE TO AVIATION...

.DISCUSSION...

THE WEATHER SURE HAS BEEN FANTASTIC OVER THE PAST SEVERAL
DAYS...WITH WARM TEMPERATURES AND PLENTY OF SUNSHINE.  CONDITIONS
WILL START BECOMING MORE ACTIVE WITH TIME.

FOR TODAY...WE WILL INSERT A MENTION FOR SEVERE THUNDERSTORMS.
WE'VE BEEN TRACKING A WEAK UPPER LEVEL DISTURBANCE FOR THE LAST
THREE DAYS.  THIS FEATURE IS NOW POSITIONED OVER OKLAHOMA...AND WILL
PASS DIRECTLY OVER THE OZARKS REGION TODAY.

A SLIGHT INCREASE IN MID LEVEL WINDS...WILL BE SUFFICIENT ENOUGH TO
ORGANIZE A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING.  LARGE HAIL
UP TO THE SIZE OF HALF DOLLARS...AND SEVERE THUNDERSTORM WIND GUSTS
UP TO 60 MPH WILL BE THE PRIMARY HAZARDS FROM TODAYS STORMS.

THERE IS A CHANCE THAT A FEW LINGERING STORMS COULD CONTINUE INTO
TONIGHTS PERIOD...PARTICULARLY OVER THE EASTERN OZARKS.
HOWEVER...MOST LOCATIONS WILL BECOME DRY BY TONIGHT.

FOR SUNDAY AND SUNDAY NIGHT...THE CALM BEFORE THE STORM WILL OCCUR.
MID LEVEL HEIGHT RISES SHOULD PUT A CAP ON OUR PRECIPITATION CHANCES.
THEREFORE...NICE WEATHER IS IN STORE...WITH A MIX OF SUN AND
CLOUDS.  LOOK FOR AFTERNOON HIGHS IN THE UPPER 70S.

A TYPICAL SPRING TIME STORM STRUCTURE...THAT WOULD CAUSE FLOODING
FOR THE OZARKS REGION WILL EVOLVE BY MONDAY.  A LARGE SCALE...AND
SLOW MOVING UPPER LEVEL STORM SYSTEM...WILL BEGIN TO INTERACT WITH
DEEP GULF MOISTURE TO PRODUCE 3 TO 6 INCHES OF WIDESPREAD RAINFALL
ACROSS SOUTHEAST KANSAS AND THE MISSOURI OZARKS.  RAINFALL AMOUNTS
WILL ALSO BE ENHANCED BY A STRONG SOUTH PACIFIC CONNECTION...THAT IS
ALREADY ESTABLISHED.  THIS SOUTH PACIFIC MOISTURE STREAM CAN BE
VIEWED ON WATER VAPOR IMAGERY...AND WILL BE PULLED DIRECTLY INTO THE
APPROACHING STORM SYSTEM.

THIS EPISODE OF EXCESSIVE RAINFALL WILL COMMENCE MONDAY...AND
CONTINUE IN INTERMITTENT FASHION INTO WEDNESDAY MORNING.

ALONG WITH THE HEIGHTENED FLOOD RISK...SEVERAL INGREDIENTS WILL ALSO
COME TOGETHER FOR ORGANIZED THUNDERSTORMS.  AN INCREASE IN DEEP
LAYER SHEAR COMBINED WITH MODEST TO MODERATE INSTABILITY...WILL
CREATE A RISK FOR LARGE HAIL AND DAMAGING WINDS...PARTICULARLY ON
MONDAY AND MONDAY NIGHT.

BEYOND WEDNESDAY MORNING...THERE MODEL DIFFERENCES BETWEEN THE GFS
AND THE ECMWF REGARDING THE PROGRESSION OF THE UPPER LOW.  THE GFS
MAINTAINS KEEPS THE LOW CUTOFF A LITTLE LONGER THAN THE ECMWF.  THIS
WOULD KEEP SHOWER CHANCES IN THE FORECAST THROUGH FRIDAY AFTERNOON.

DUE TO THE CLOUD COVER AND PRECIPITATION...COOLER TEMPERATURES WILL
ALSO ACCOMPANY THIS STORM SYSTEM NEXT WEEK.  AFTERNOON HIGHS IN THE
60S WILL BE COMMON FROM TUESDAY THROUGH FRIDAY...WITH OVERNIGHT LOWS
IN THE 40S AND 50S.

CRAMER

&&

.AVIATION...
/ISSUED 644 AM CDT SAT MAR 17 2012/

FOR THE 17/1200Z KSGF/KJLN/KBBG TAFS...A WEAK UPPER LEVEL
DISTURBANCE WILL MOVE THROUGH THE REGION TODAY SETTING OFF
SCATTERED SHOWERS AND THUNDERSTORMS. HAD SIMILAR TIMING TO THE
PREVIOUS TAFS WITH THE DISTURBANCE EXITING THE REGION DURING THE
LATE DAY 17/21Z-18/00Z TIME FRAME. WENT MVFR WITH
THUNDERSTORMS...BUT COULD SEE IFR CAT VISIBILITY IN BRIEF PERIODS
OF HEAVIER RAIN.

DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Mar 17, 10:11 AM CDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1011 AM CDT SAT MAR 17 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181515-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1011 AM CDT SAT MAR 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

 SCATTERED THUNDERSTORMS WILL DEVELOP TODAY IN RESPONSE TO AN
 APPROACHING UPPER LEVEL DISTURBANCE. A FEW OF THESE STORMS WILL
 BECOME STRONG TO SEVERE OVER CENTRAL MISSOURI THIS MORNING...CAPABLE
 OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS.

 THIS AFTERNOON...ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE
 POSSIBLE OVER THE REGION. A FEW STORMS MAY PRODUCE HAIL TO THE SIZE OF
 HALF DOLLARS AND WIND GUSTS IN EXCESS OF 60 MPH...ESPECIALLY ACROSS
 THE EASTERN MISSOURI OZARKS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

 A WIDESPREAD EPISODE OF FLOODING IS EXPECTED TO EVOLVE MONDAY
 THROUGH WEDNESDAY. THREE TO SIX INCHES OF RAIN IS FORECASTED
 OVER THE REGION...RESULTING IN BOTH FLASH FLOODING OF SMALL
 STREAMS AND CREEKS...AND FLOODING OF MAIN STEM RIVERS.

 SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY AND MONDAY
 NIGHT.  THE COMBINATION OF AN UNSTABLE AIRMASS ALONG WITH
 INCREASING WIND SHEAR WILL SUPPORT ORGANIZED THUNDERSTORMS.
 LARGE HAIL AND DAMAGING WIND GUSTS WILL AGAIN BE THE PRIMARY
 HAZARDS WITH ANY SEVERE STORMS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY

In the hours before

Special weather statement, Mar 17, 10:27 AM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1027 AM CDT SAT MAR 17 2012

MOZ056-057-171545-
MILLER MO-MORGAN MO-
1027 AM CDT SAT MAR 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORGAN AND NORTHWESTERN
MILLER COUNTIES UNTIL 1045 AM CDT...

AT 1025 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
VERSAILLES TO 4 MILES NORTHWEST OF BARNETT...MOVING EAST AT 30 MPH.
NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE BARNETT...ELDON...OLEAN...SYRACUSE AND
VERSAILLES.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE LAKE OF
THE OZARKS.

LAT...LON 3868 9283 3860 9283 3844 9262 3843 9241
      3841 9240 3827 9272 3854 9299 3869 9290
      3869 9284
TIME...MOT...LOC 1528Z 252DEG 25KT 3855 9286 3842 9270

GRIFFIN
Local storm report, Mar 17, 10:30 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1030 AM CDT SAT MAR 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 AM     HAIL             VERSAILLES              38.43N 92.84W
03/17/2012  E0.25 INCH       MORGAN             MO   LAW ENFORCEMENT

&&

KURTZ
Local storm report, Mar 17, 10:32 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1032 AM CDT SAT MAR 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 AM     HAIL             5 SSE FLORENCE          38.53N 92.93W
03/17/2012  E0.25 INCH       MORGAN             MO   LAW ENFORCEMENT

&&

KURTZ
Local storm report, Mar 17, 11:01 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1101 AM CDT SAT MAR 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HAIL             AVA                     36.95N 92.66W
03/17/2012  E0.25 INCH       DOUGLAS            MO   PUBLIC

&&

MGRIFFIN
Special weather statement, Mar 17, 11:05 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1105 AM CDT SAT MAR 17 2012

MOZ057-171630-
MILLER MO-
1105 AM CDT SAT MAR 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MILLER COUNTY UNTIL 1130
AM CDT...

AT 1102 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ULMAN...OR 9 MILES EAST OF OSAGE BEACH...
MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE BRUMLEY...MARYS HOME...SAINT ELIZABETH...
TUSCUMBIA AND ULMAN.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE LAKE OF
THE OZARKS STATE PARK.

LAT...LON 3834 9240 3834 9228 3833 9226 3834 9222
      3832 9219 3825 9219 3802 9244 3809 9253
      3837 9241
TIME...MOT...LOC 1605Z 215DEG 30KT 3816 9243

GRIFFIN
Special weather statement, Mar 17, 11:13 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1113 AM CDT SAT MAR 17 2012

MOZ092-096-171645-
DOUGLAS MO-WRIGHT MO-
1113 AM CDT SAT MAR 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DOUGLAS AND SOUTH
CENTRAL WRIGHT COUNTIES UNTIL 1145 AM CDT...

AT 1111 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER NORTHERN DOUGLAS COUNTY...OR 5 MILES
NORTHEAST OF AVA...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL IS
EXPECTED WITH THIS STORM.

THIS STORM WILL GENERALLY REMAIN OVER RURAL AREAS OF NORTH CENTRAL
DOUGLAS AND SOUTH CENTRAL WRIGHT COUNTIES.

LAT...LON 3718 9252 3710 9240 3698 9259 3701 9264
TIME...MOT...LOC 1614Z 220DEG 22KT 3702 9258

GRIFFIN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 9:31 AM CDTSpecial Weather StatementSGFHickory44 min
Mar 17, 9:44 AM CDTSpecial Weather StatementSGFMorgan46 min
Mar 17, 10:01 AM CDTSpecial Weather StatementSGFCamden29 min
Mar 17, 10:27 AM CDTSpecial Weather StatementSGFMorgan18 min
Mar 17, 11:05 AM CDTSpecial Weather StatementSGFMiller25 min
Mar 17, 11:29 AM CDTSpecial Weather StatementSGFPulaski31 min
Mar 17, 11:43 AM CDTSpecial Weather StatementSGFTexas32 min
Mar 17, 11:52 AM CDTSpecial Weather StatementSGFMaries38 min
Mar 17, 11:56 AM CDTSevere Thunderstorm WarningSGFMaries, Phelps, Pulaski34 min
Mar 17, 12:54 PM CDTSpecial Weather StatementSGFCamden36 min
Mar 17, 1:06 PM CDTSevere Thunderstorm WarningSGFCamden, Miller, Morgan24 min
Mar 17, 2:36 PM CDTSpecial Weather StatementSGFMiller24 min
Mar 17, 3:03 PM CDTSpecial Weather StatementSGFMiller27 min
Mar 17, 3:05 PM CDTSevere Thunderstorm WarningSGFMaries, Miller25 min
Mar 17, 3:29 PM CDTSevere Thunderstorm WarningSGFMaries, Miller31 min
Mar 17, 4:12 PM CDTSpecial Weather StatementSGFMaries, Miller63 min
Mar 17, 4:42 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps48 min
Mar 17, 5:00 PM CDTSevere Thunderstorm WarningSGFMaries, Miller30 min
Mar 17, 5:17 PM CDTSpecial Weather StatementSGFMiller28 min
Mar 17, 5:25 PM CDTSevere Thunderstorm WarningSGFMaries, Miller50 min
Mar 17, 6:17 PM CDTAreal Flood AdvisorySGFMaries, Miller, Phelps6 hr
Mar 17, 6:20 PM CDTSpecial Weather StatementSGFMaries55 min
Mar 17, 6:42 PM CDTFlash Flood WarningSGFMaries, Miller5 hr
Mar 17, 6:49 PM CDTSevere Thunderstorm WarningSGFMaries41 min

Nearby

Special Weather Statements in Missouri, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.